Hail, Woodbury
- When
- May 24, 12:24 PM CST
- Where
- Woodbury County, 2 mi NE of Sioux City
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.417, -96.200
5 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 24, 10:05 AM CST, 2 hours 19 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1105 AM CDT MON MAY 24 2004 .DISCUSSION... SEVERE STORMS UNDERWAY ACRS WRN CWA WITH STG TRANSPORT OF ELEVATED INSTABILITY INTO CWA. DEGREE OF STABILITY BELOW WOULD PRECLUDE MUCH WIND THREAT OUTSIDE POTENTIAL FOR POST STORM ELY COMPONENT...AND LARGE HAIL TO ARND QUARTER SIZE SEEMS MOST SIG THREAT...AHEAD OF INVERTED TROUGH AS HEADS EWRD THRU CWA THIS AFTN. WDSPRD CLDS...EXPECT WHERE THINNING ACRS SERN CWA...SO LOWERED TMPS AND INCREASED CLDS OVR CWA...AS WELL AS ADDING IN WATCH. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && CHAPMAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1211 PM CDT MON MAY 24 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS SWEEPING FROM WEST TO EAST ACROSS THE AREAS MIDDAY AND THIS AFTERNOON WILL BE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS. THE GREATEST THREAT WILL BE IN AREAS ALONG AND SOUTH OF INTERSTATE 90. THE THREAT FOR SEVERE WEATHER SHOULD END EARLY AFTERNOON IN MUCH OF SOUTHEASTERN SOUTH DAKOTA. THE THREAT FOR LARGE HAIL WILL CONTINUE INTO EARLY EVENING IN NORTHWEST IOWA...MAINLY AREAS SOUTH OF A LINE FROM SPENCER TO SIOUX CITY. FLOODING... THE LITTLE SIOUX RIVER FROM NEAR SPENCER DOWNSTREAM TO AROUND LINN GROVE IS EXPECTED TO EXCEED OR REMAIN SLIGHTLY ABOVE FLOOD STAGE THROUGH TONIGHT. THIS WILL CAUSE SOME MINOR FLOODING OF AGRICULTURAL LAND. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE HEADING INTO THE WEEKEND...AND SOME OF THE STORMS MAY BE SEVERE SATURDAY OR SATURDAY NIGHT. THOSE WITH MEMORIAL DAY WEEKEND ACTIVITIES SHOULD BE AWARE OF THE LATEST WEATHER INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER NOON CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1125 AM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1044 AM HAIL PLANKINTON 43.72N 98.48W
05/24/2004 0.88 INCH AURORA SD EMERGENCY MNGR
&&
AWIPSUSRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS
1227 PM CDT MON MAY 24 2004
..TIME(CDT) ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ...COUNTY LOCATION...ST.....SOURCE...
..REMARKS..
1200 PM HAIL 4 MILES SOUTH OF MA 0.00N 0W
05/24/2004 0.75 INCH YANKTON SD STORM SPOTTER
BRIEF HAIL AND HEAVY RAINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1241 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1046 AM HAIL 2 E PLANKINTON 43.72N 98.44W
05/24/2004 0.75 INCH AURORA SD EMERGENCY MNGR
1208 PM HAIL 8 W YANKTON 42.89N 97.55W
05/24/2004 0.88 INCH YANKTON SD LAW ENFORCEMENT
1208 PM HAIL 8 SW PARKER 43.31N 97.25W
05/24/2004 0.88 INCH TURNER SD AMATEUR RADIO
1200 PM HAIL 8 N YANKTON 43.01N 97.39W
05/24/2004 0.75 INCH YANKTON SD AMATEUR RADIO
1215 PM HAIL 8 SW IRENE 43.00N 97.27W
05/24/2004 1.00 INCH YANKTON SD TRAINED SPOTTER
1155 AM HAIL 8 NE UTICA 43.06N 97.38W
05/24/2004 0.75 INCH YANKTON SD TRAINED SPOTTER
&&
BUSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1256 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1244 PM HAIL NEWCASTLE 42.65N 96.87W
05/24/2004 1.00 INCH DIXON NE AMATEUR RADIO
FEW STONES AT 1 INCH MOST SMALLER
1245 PM HAIL 2 E ALLEN 42.41N 96.80W
05/24/2004 0.88 INCH DIXON NE TRAINED SPOTTER
&&
BUSSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 115 PM CDT MON MAY 24 2004 MNZ071-072-097-SDZ038>040-052>056-058>060-063>065-068-069-241830- AURORA-BEADLE-BON HOMME-BROOKINGS-CHARLES MIX-DAVISON-DOUGLAS-HANSON- HUTCHINSON-JERAULD-KINGSBURY-LAKE-LINCOLN MN-LYON MN-MINER-MOODY- PIPESTONE MN-SANBORN-YANKTON- 115 PM CDT MON MAY 24 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 272 HAS BEEN CANCELLED FOR MUCH OF EASTERN SOUTH DAKOTA AND PARTS OF SOUTHWEST MINNESOTA... THE THREAT OF SEVERE THUNDERSTORMS HAS DIMINISHED OVER MUCH OF SOUTHEASTERN SOUTH DAKOTA...SO THE WATCH HAS BEEN CANCELLED FOR AURORA...BEADLE...BON HOMME...BROOKINGS...CHARLES MIX...DOUGLAS... HANSON...HUTCHINSON...JERAULD...KINGSBURY...LAKE...MINER...MOODY... SANBORN AND YANKTON COUNTIES. THE WATCH HAS ALSO BEEN CANCELLED FOR LINCOLN...LYON...AND PIPESTONE COUNTIES OF SOUTHWESTERN MINNESOTA. A LINE OF THUNDERSTORMS FROM BROOKINGS TO SIOUX FALLS..TO YANKTON MAY YET PRODUCE SOME HAIL TO PEA SIZE BETWEEN SIOUX FALLS AND YANKTON THROUGH 2 PM. THE THREAT OF SEVERE THUNDERSTORMS WITH POTENTIAL FOR LARGE HAIL CONTINUES OVER FAR SOUTHEASTERN SOUTH DAKOTA...NORTHWEST IOWA... AND SOUTHWEST MINNESOTA TO THE SOUTH OF A LINE FROM WINDOM TO LUVERNE. CHAPMAN
The Omaha radar (KOAX), 123 km away, was scanning. The volume nearest the first event began at 18:24 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403350, 5403351, 5401855, 5401856, 5401857.